Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Charleston, SC

June 3, 2002Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 4:37 PM EDT for Colleton County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 4:37 PM EDT (20:37 UTC)
Expired
Jun 3, 2002, 5:15 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:00 PM EDTHail 1Walterboro, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS52 KCHS 032037
SVRCHS
SCC029-032115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 515 PM EDT.

* AT 436 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH
  OF WALTERBORO...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED NEAR...
  WALTERBORO AT 445 PM.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALTERBORO.

DIME SIZE HAIL...60 MPH WINDS...AND HEAVY RAIN ARE EXPECTED IN THE 
WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3275 8073 3282 8058 3301 8063 3294 8084

SLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 3, 3:30 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT MON JUN 3 2002

TROF OVER THE WESTERN U.S. IS HELPING TO BUILD AND STRENGTHEN THE
UPPER RIDGE OVER THE SOUTHEAST.  THE ETA MODELS KEEPS THE 500-700MB
HIGH CENTERED OVER THE CWA THROUGH LATE WEDNESDAY...GIVING US QUITE
A BIT OF HAZE.  THIS RIDGE SHOULD MEAN FAIR WEATHER FOR THE NEXT FEW
DAYS AS ONSHORE WINDS RETURN AND HELPS TO COOL THINGS DOWN JUST A
BIT.  THE SURFACE HIGH TO THE NORTH WILL SHIFT EAST OVER THE
ATLANTIC ON TUESDAY AND WEDNESDAY...KEEPING US WITH EAST AND
SOUTHEAST WINDS.  THE AVN IS A LITTLE FASTER IN MOVING THE RIDGE TO
THE EAST OFF THE COAST.

ON WATER VAPOR LOOPS...THE UPPER LOW OVER THE GULF HAS STARTED TO
MOVE NORTHEAST...BUT SHOULD NOT AFFECT OUR AREA SIGNIFICANTLY IF THE
RIDGE HOLDS ITS GROUND.  RH TIME SECTIONS OVER THE AREA HAVE NOT
BEEN REPRESENTATIVE OF CURRENT CLOUD COVER AS SUBSIDENCE FROM THE
RIDGE HAS HELP TO KEEP CLOUD COVER TO A MINIMUM.

LATEST AVN LOOKS VERY MESSY WITH ENERGY CUTTING OFF OVER THE
SOUTHEAST STATES AND NOT ALLOWING A COOL FRONT TO PASS THROUGH BY
LATE WEEK.  THIS IS DIFFERENT THAN LAST NIGHTS MRF WHICH CUTS OFF
THE ENERGY OVER TEXAS AND ALLOWS A GOOD S/W TROF TO MOVE NORTH OF
THE AREA AND BUILDS A SFC HIGH PRESSURE AREA DOWN OVER THE CWA THIS
WEEKEND.  PREFER THE FRONTAL PASSAGE...BUT WILL NOT BE AS AGGRESSIVE
ON LOWERING TEMPS.  WILL CARRY SLIGHT POPS THROUGH THE EXTENDED DUE
TO THE UNCERTAINTY OF THE PATTERN.

MARINE...WEAK ONSHORE FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS
WITH NO FLAGS EXPECTED.

CHS   71  90  70  89 /  00  10  00  10
SAV   72  91  71  90 /  00  10  00  10
CHL   74  85  74  85 /  00  10  00  10
NBC   74  90  72  89 /  00  10  00  10
RBW   70  94  70  92 /  00  10  00  10

.CHS...
GA...NONE.
SC...NONE.

PY/HA

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.